Chat with us, powered by LiveChat

Cold-Turkey Detox from Opiates: Dangers and What to Expect

Opiates are a group of sedative drugs that depress the central nervous system (CNS) and release neurotransmitters like dopamine and serotonin by fastening to the opioid receptors in the brain. They also bind to a cluster of nerves in the stomach.
There are several kinds of opiates, starting with opium, which is derived from a specific type of poppy. Morphine was the first synthetic opiate, followed by heroin.

Now, there are several prescription narcotic drugs, ranging from mild sedatives like Imodium (loperamide) to more potent prescription painkillers like OxyContin (extended-release oxycodone).

How Opiates are Abused

Many types of opiates are illegal to use, but several are prescription drugs. Even though these are tightly controlled by many governments around the world, they can become addictive very easily. The opioid abuse epidemic is so severe in the United States that the U.S. Centers for Disease Control and Prevention (CDC) reports that, as of 2016, 115 people die every day from opioid overdoses.
While there are important medical uses for many kinds of opioid drugs, primarily for pain relief, the overprescription of opioid drugs in the late 1990s led to the rise of the modern opiate epidemic in the U.S. Opiates don’t just relieve physical pain; they release neurotransmitters and create a sense of relaxation, so you feel better physically and emotionally. Seeking that feeling again and again indicates compulsive behaviors associated with addiction.
If you struggle with addiction to any opiate, especially modern opiates like heroin, oxycodone, or methadone, you may want to quit. You may even have tried to quit before, but cravings and compulsive behaviors led you back to abusing opiates.

Many white pills next to pill bottle

Quitting cold turkey is very dangerous, especially if you do not have the proper social support to help you overcome cravings. Entering medical detox ensures that you have medical oversight to manage withdrawal symptoms. You may receive medication-assisted treatment (MAT) like buprenorphine and methadone along with social support from medical specialists, including counselors, nurses, and physicians who can let you know what is happening, how long you can expect uncomfortable symptoms, and encourage you to keep going.

It is possible for some people to safely withdraw from opioids at home, but this is rare and should not be attempted. At-home detox does not provide referrals to ongoing treatment, including rehabilitation and mutual support groups. Without this continuation in treatment, your behaviors around drugs and alcohol will not change, so you are at higher risk of relapse. There are many risks to be aware of during the opiate withdrawal process if you attempt to detox at home.

Understanding the Opiate Withdrawal Timeline and Basic At-Home Treatment

Opiate withdrawal comes in two basic phases, with uncomfortable symptoms that feel like they get progressively worse until they eventually taper away. The first phase includes these specific symptoms:

Phase 1 Opiate Withdrawal Symptoms

  • Muscle aches
  • Joint pain
  • Agitation and restlessness
  • Anxiety and nervousness
  • Increased watering of the eyes
  • Runny nose
  • Excessive yawning
  • Fatigue
  • Insomnia
  • Sweating

The second phase has more uncomfortable physical symptoms such as:

Phase 2 Opiate Withdrawal Symptoms

  • Diarrhea
  • Nausea and vomiting
  • Other stomach and intestinal cramps
  • Dilated pupils
  • Cold shivers
  • Goosebumps

If you have not abused opiates for a long time or in large amounts, withdrawal will be uncomfortable, but it will feel like you have the flu, which progresses for about seven to 10 days and then gets better. You will be tired for a few more days. You are likely to continue to experience cravings for the drug and have difficulty controlling compulsive behaviors to get and consume opiates.
In 2009, the World Health Organization (WHO) published a set of clinical guidelines to manage withdrawal from several drugs, including opiates. For mild opiate withdrawal symptoms, the publication recommends:

Tips to Manage Withdrawal Symptoms

  • Drinking two to three liters of water per day
  • Taking vitamin supplements, especially B and C
  • Receiving supportive care (physician checkups)
  • Treating symptoms such as over-the-counter meds

It is important to note that this process defines mild opiate withdrawal according to a clinical scale. Even though symptoms can be managed at home, you should still go in to see a doctor, therapist, or addiction specialist for diagnosis, referrals to medical treatment, and appropriate medical recommendations. Even if you want to quit cold turkey and stay at home, your symptoms may be serious enough that you need medical oversight.
Methadone is one widely abused exception to the general opiate withdrawal timeline. This is a strong full opioid agonist, most famous for its application as a slow detox drug to help those who abused heroin for a long time.

Methadone has also been used as a pain medication, and it has become a substance of abuse. While most opiates leave the body within six hours to one full day, leading to the first stage of withdrawal, methadone takes one to three days to metabolize out of the body. The entire duration of the withdrawal symptoms is between two weeks to six months.
If you abused potent, fast-acting opiates like heroin, trying to quit at home could be life-threatening. If you abused a long-lasting opiate like methadone, which is also potent, you need medical supervision to manage that detox process. Regardless of what kind of opiates you struggle with, for how long, and in what doses, it is recommended by all medical professionals that you enter a detox program.

115 Americans fatally overdose daily. Don't be a statistic. Get the help you need NOW!

Get Help Now!

Detoxing Requires Social Supports

If you prefer detoxing at home or need to do so, despite warnings against it, know that social support is critical. Tell your friends and family, especially those who are sober, about what you’ve been dealing with and that you want their help. Get them to call, text, email, or check on you in person for at least two weeks.
Ask them for help preparing healthy meals so that you don’t have to think about what to eat while you’re nauseous. Get their help with managing your fluid intake since dehydration can be deadly. Ask for recommendations of fun, distracting movies or shows to watch while you detox and music to help you get through the process.
When you’re feeling physically better, ask them to come on walks with you. Maybe some loved ones even have recommendations for meditation or mindfulness phone apps, which can help you through the most intense symptoms.
If you do not have social support from your loved ones to safely withdraw from opiates, you need to find this support in a professional, clinical setting. Detox programs have social workers and counselors available for you to talk to, along with your physician and nursing team. They can help you manage your physical symptoms as well as your psychological symptoms since these are also an important indicator of your withdrawal experience.

woman with insomnia

You Are Putting Your Life in Danger Without Help

When your withdrawal symptoms are clinically in the moderate or severe range, they can lead to life-threatening situations. The biggest risk is relapse followed by an overdose. If you do not have support or medical oversight to manage your cravings and compulsive behaviors, then you are at high risk of relapsing back into abusing opiates. However, once you have started the withdrawal process, your tolerance for opiates goes down, so if you begin abusing the same dose or more of the drug than you did before, you are likely to overdose.

The leading cause of opiate overdose death is breathing suppression or stopped breathing. If you see someone who is not breathing or barely breathing, passed out and will not wake up, or you have a hard time finding their pulse, they may be having an opioid overdose. Call 911 immediately because this person needs emergency medical attention.
The other life-threatening risk during opiate overdose is dehydration, which can lead to hypernatremia, or a high level of sodium in the blood. Vomiting, diarrhea, sweating, and not drinking enough water to manage this fluid loss means you are at risk. Signs of severe hypernatremia include:

Signs of Severe Hypernatremia

  • Brain dysfunction, including extreme confusion
  • Muscle twitching
  • Seizures
  • Coma

While you may be able to manage withdrawal from opiates at home, you should see an addiction specialist first to get a medical diagnosis of your condition. This professional must confirm the best course of action for you.

ARE YOU SUFFERING FROM SUBSTANCE ABUSE ADDICTION?

If you are worried about how long you can stay in any program, speak with an addiction specialist at Delphi Behavioral Health Group at (844)-208-4761. We can help you manage resources so you get the best combination of treatment approaches available.